Abstract: Some literature suggests that an EGFR inhibition-induced rash can be used as a clinical marker, but few studies report the correlation between a spectrum of cutaneous toxicities from EGFR inhibition and drug efficacy. We report about a woman with a stage IV lung adenocarcinoma using erlotinib monotherapy, who experienced a spectrum of cutaneous toxicities, including papulopustular rash, mucositis, pruritus, xerosis, paronychia, and facial hirsutism. With treatment, her metastatic lesions shrunk remarkably. This report suggests that some non-small-cell lung cancer patients experiencing a spectrum of cutaneous toxicities might have a good tumor response using erlotinib monotherapy. Our findings may provide a method for clinicians to predict erlotinib efficacy in non-small-cell lung cancer therapy without knowledge of the EGFR mutation status.

Keywords: cutaneous toxicity, epidermal growth factor receptor inhibition, erlotinib, clinical marker, non-small-cell lung cancer

Introduction

In recent years, EGFR inhibition has been widely used for the treatment of patients with various solid tumors, including non-small-cell lung cancer (NSCLC). It has resulted in valuable clinical responses, but has also resulted in varying adverse effects. Cutaneous events represent the more relevant toxicities in terms of frequency and patient discomfort.1 Commonly experienced cutaneous adverse effects include papulopustular rash, perifollicular xanthoma, xerosis cutis/pruritus, eczema craquele, fissures/rhagades, paronychia, hypertrichosis and hair follicle abnormalities.2 Incidences of these adverse effects are frequent, and approximately 36% of patients show mucositis and 80% show papulopustular (acneiform) rash.3 However, there is a low incidence of some adverse effects, such as paronychia and facial hypertrichosis.4 We have treated a patient experiencing a spectrum of erlotinib-induced cutaneous toxicities, but the patient showed a higher tumor response to therapy.  


Continue Reading